The U.S. Food and Drug Administration recently announced that there is a need for increased and more urgent warnings about the dangers of mixing prescriptions containing opioid analgesics with those containing benzodiazepines. The FDA stated in a press release that the number of overdose deaths related to misuse of the two types of drugs is on the rise and reaching the status of a public health crisis. The new requirements will include black box warnings on about 400 prescription products.
Opioids and Benzodiazepines
Opioid analgesics, or painkillers, are drugs like oxycodone, morphine, hydrocodone and others. They are sold as generics, under various brand names and as ingredients in prescription cough suppressants. Misuse of these drugs, which are related to heroin, has been increasing for years and has led to thousands of overdoses, deaths, and an epidemic of addiction.
Benzodiazepines are used to treat anxiety, seizure disorders, insomnia, and other conditions. They include brand name drugs like Xanax and Valium as well as several generic drugs. Benzodiazepines are not considered as addictive as opioids, but they are susceptible to abuse and can lead to tolerance and withdrawal.
A Deadly Combination
Both opioid drugs and benzodiazepines are central nervous system depressants. They lower heart rate and breathing, reduce brain activity and can lead to sleepiness, lack of coordination, and loss of consciousness. Alone, benzodiazepines are considered to be fairly safe, but when combined with opioids the depressant effect is multiplied to a dangerous degree.
The result of combining these two types of drugs may include coma and fatal respiratory depression. In other words, a person may simply stop breathing, and die as a result from taking opioids together with benzodiazepines. According to the FDA, between 2002 and 2014 the number of people prescribed both types of drugs increased by 41 percent. The agency also stated that visits to emergency rooms related to taking both drugs increased significantly between 2004 and 2011 and that overdose deaths from benzodiazepines and opioids tripled.
New Black Box Warnings
To combat the dangers of combining opioids and benzodiazepines, the FDA issued a statement about the severity of the risks. The agency is now requiring that about 400 prescription drugs carry an additional warning. The warning will go in a black box, designed to stand out and catch the attention of both patients and prescribers, and will warn of the dangers, including possible death, of taking a benzodiazepine and an opioid-containing drug at the same time.
The FDA is also urging prescribing physicians to be more careful about prescribing both types of drug to the same patient at the same time. Doctors are encouraged to consider each patient on an individual basis and to weigh the risks against the benefits of that patient having both types of drug.
The action taken by the FDA to increase the level of warning on multiple prescription drugs came in part from a push by states and local authorities. Local and state health officials urged the FDA to take this step because of the damage they are seeing as a result of the opioid epidemic.
These officials and the FDA hope that the new, stronger warnings will make patients more aware of the risks of mixing these drugs, whether for medical or recreational purposes. They also hope it will give doctors pause and will lead to more careful consideration when issuing prescriptions.